Scheduled System Maintenance
On Saturday, October 21, single article sales and account management will be unavailable from 6 AM-6 PM ET.
Notice: There is currently an issue with the citation download feature. Learn more.

IEEE Transactions on Automatic Control

Issue 3 • June 1974

Filter Results

Displaying Results 1 - 25 of 44
  • [Front cover and table of contents]

    Publication Year: 1974, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (135 KB)
    Freely Available from IEEE
  • On the determination of the asymptotic behavior of an inertially-oriented space station

    Publication Year: 1974, Page(s):186 - 191
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (515 KB)

    In this paper some generalizations of the Lyapunov stability theory made by Yoshizawa and LaSalle are used to determine the asymptotic behavior of the motion relative to a three axis limit cycle of an inertially-oriented space station acted on by gravity gradient and aerodynamic torques and controlled by reaction jet thrusters. Although the uncontrolled system is unstable and the controller is bou... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Structural controllability

    Publication Year: 1974, Page(s):201 - 208
    Cited by:  Papers (359)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (801 KB)

    The new concepts of "structure" and "structural controllability" for a linear time-invariant control system (described by a pair (A,b)) are defined and studied. The physical justification of these concepts and examples are also given. The graph of a pair (A,b) is also defined. This gives another way of describing the structure of this pair. The property of structural controll... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Partial conjugate gradient methods for a class of optimal control problems

    Publication Year: 1974, Page(s):209 - 217
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (862 KB)

    In this paper, we examine the computational aspects of a certain class of discrete-time optimal control problems. We propose and analyze two partial conjugate gradient algorithms which operate in cycles ofs+1conjugate gradient steps (s leq n= state space dimension). The algorithms are motivated by the special form of the Hessian matrix of the cost functional. The first algori... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • L2-stability of nonstationary feedback systems: Frequency-domain criteria

    Publication Year: 1974, Page(s):217 - 224
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (741 KB)

    A frequency-domain positivity condition is derived for linear time-varying operators in2and is used to develop2stability criteria for linear and nonlinear feedback systems. These criteria permit the use of a very general class of operators in2with nonstationary kernels, as multipliers. More specific results are obtained by using a first-order differential operator ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A class of differential games with two pursuers versus one evader

    Publication Year: 1974, Page(s):239 - 243
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (449 KB)

    A class of differential games with two pursuers versus one evader is investigated for Nash equilibrium solutions. The solutions show that the state space can be partitioned into the following three regions: 1) the evader,E, plays a two-player, nonzero-sum differential game against one of the two pursuers,P, and ignores the other pursuer,Q; 2) the evader plays a two... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simplification of Jury's tabular form

    Publication Year: 1974, Page(s):248 - 250
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (268 KB)

    A modification of Jury's procedure for the determination of the distribution of roots of polynomialF(z)with respect to the unit circle is described. Its advantages are simpler numerical manipulations and direct determination of root distribution in the so-called nonsingular cases, while previous methods for examination of singular cases are not subverted. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The time-optimal design of linear dynamic systems

    Publication Year: 1974, Page(s):258 - 259
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (222 KB)

    The following general time-optimal design problem is studied: determine a real constant square matrix,A, subject to specified constraints, to minimize the transit time between specified endpoints while satisfying the vector differential equationdot{x}(t) = Ax(t). Two specific kinds of constraints onAare considered: 1) where the individual elements ofAare... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A generalized-Jordan-form-approach one-step irreducible realization of matrices

    Publication Year: 1974, Page(s):271 - 272
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (245 KB)

    This note presents a one-step irreducible realization (A,B,C,D) from a rational matrixG(s)with multiple poles. The introduction of a generalized-Jordan-formAmakes it possible to consider additional network synthesis constraints in determiningCcolumn by column andBrow by row. Only Gauss-Jordan reduction is needed. One example is given for illus... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalization of decoupling control

    Publication Year: 1974, Page(s):281 - 282
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (179 KB)

    This correspondence develops sufficient conditions for decoupling of anr-inputm-output multivariable control system via control law with a rectangular feedforward matrix. A synthesis example of the decoupling control system is given and studied. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Weighting functions for calculation of equivalent nonlinearities

    Publication Year: 1974, Page(s):284 - 286
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB)

    It is shown that the equivalent nonlinearity of the single-valued functiony = g(x), withx = e + d(t), whereeis a low frequency signal andd(t)a high frequency dither, is the characteristicbar{y}versusewherebar{y} = intmin{-infty}max{infty} g(x) w(x - e) dx. Several examples and some general properties of the weighting func... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Periodic control: A frequency domain approach"

    Publication Year: 1974, Page(s):287 - 289
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (254 KB)

    Recently Bittanti et al. [1] analyzed the problem of establishing whether the optimal constant control of a system can be improved by cycling. Here the question is raised how their results could be used to approach the optimal periodic operation as closely as possible. A partial answer may be provided by classical perturbation techniques. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Correction to "Stabilization of linear, autonomous differential delay systems"

    Publication Year: 1974, Page(s): 289
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (76 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Introduction to linear and nonlinear programming

    Publication Year: 1974, Page(s): 290
    Request permission for commercial reuse | PDF file iconPDF (125 KB)
    Freely Available from IEEE
  • [Back cover]

    Publication Year: 1974, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (509 KB)
    Freely Available from IEEE
  • A note on obtaining reduced order optimal control problems by singular perturbations

    Publication Year: 1974, Page(s):256 - 257
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (208 KB)

    This note considers two methods of obtaining reduced order problems (by singular perturbations) in optimal control theory and shows that both methods lead to the same set of equations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal dencentralized regulation for a string of coupled systems

    Publication Year: 1974, Page(s):243 - 246
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (368 KB)

    Decentralized regulation for a string of coupled linear systems is studied. Available to each controller is localized information, represented by linear functions of the state. Necessary conditions for the optimal time-invarient linear regulators are established. The theory can be applied for designing simple on-board computers for regulating a string of moving vehicles. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the Routh-Hurwitz criterion

    Publication Year: 1974, Page(s):250 - 251
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    The Routh-Hurwitz criterion is a very important topic in control theory. It can be used to check stability of control systems. It is suggested in many texts [1]-[10] that it can also be used to compute the number of right- and left-half plane roots. It is demonstrated in this correspondence that this is not always possible. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Inner algorithm test for extraction of controllable, observable parts

    Publication Year: 1974, Page(s):278 - 279
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (160 KB)

    In this note, it is shown that the double triangularization algorithm for computing the determinants of inners cannot only be adapted to test controllability, observability conditions but also can be used to separate controllable, observable parts, etc., while implementing the algorithm. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On Newton's method for Riccati equation solution

    Publication Year: 1974, Page(s):254 - 255
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    The purpose of this note is to point out that the assumptions of two theorems of Kleinman concerning Newton's method for the Riccati equation can be weakened. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on continued fraction inversion by Routh's algorithm

    Publication Year: 1974, Page(s):283 - 284
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (200 KB)

    This correspondence presents an algorithm for finding continued fraction inversion by Routh's algorithm. A recursive relation is given to implement the algorithm in a very simple way. This approach requires less computation when compared with the existing techniques. The method is demonstrated by means of a numerical example. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilizing a discrete, constant, linear system with application to iterative methods for solving the Riccati equation

    Publication Year: 1974, Page(s):252 - 254
    Cited by:  Papers (53)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    A constructive proof is given for easily finding constant feedback gains that stabilize a linear, time-invariant, discrete system. The results are directly applicable to initializing certain iterative methods that find steady-state gains for the discrete optimal regulator. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on Brockett's variational technique and a conjecture in stability theory

    Publication Year: 1974, Page(s):251 - 252
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    A simple frequency domain approach is proposed for approximate solution of a transcendental equation encountered in Brockett's variational technique for the stability study of a second-order nonlinear and/or time-varying system. It is conjectured that the principle on which this approach is based is valid irrespective of system order. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On optimal parameter selection for parabolic differential systems

    Publication Year: 1974, Page(s):286 - 287
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    In ordinary differential systems, it has been shown [4] recently that Boltyanskii's necessary conditions for optimal parameter selection [3, p. 263] can be easily derived from Gamkrelidze's general maximum principle [2]. In this note, necessary conditions on optimal parameter selection problem of parabolic differential systems are reported by using a recent result of Zolezzi [1]. The result is ill... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Computation of optimal output feedback gains for linear multivariable systems

    Publication Year: 1974, Page(s):257 - 258
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (224 KB)

    For linear systems with quadratic performance indices, it is shown that the optimal output feedback gains can be computed using gradient techniques. Unlike previous algorithms, this approach avoids the solution of nonlinear matrix equations while appearing to ensure convergence. Computational results for a fourth-order system are presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame